Iowa, 2022

Tornado in Iowa, August 20, 2022

August 20, 2022 · NWS DVN · 4 events in 3 counties and zones

The cold core low that moved into the area on 19th lingered into the 20th. Sufficient instability and shear were present for the formation of many mini supercells this led to many funnel cloud reports with a few brief tornado touch downs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The cold core low that moved into the area on 19th lingered into the 20th. Sufficient instability and shear were present for the formation of many mini supercells this led to many funnel cloud reports with a few brief tornado touch downs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 20, 5:33 AM CST, 5 hours 32 minutes earlier.

Area forecast discussion, Aug 20, 5:33 AM CST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
633 AM CDT Sat Aug 20 2022

.SYNOPSIS...
Issued at 215 AM CDT Sat Aug 20 2022

GOES Water Vapor imagery showed a compact upper-low over central
Iowa, drifting to the ESE. Downstream of the low, isolated pockets
of showers and storms were noted over portions of eastern Iowa
and northwest Illinois. The main impacts from storms into early
Saturday morning will be brief heavy downpours and lightning.

&&

.SHORT TERM...(Today and tonight)
Issued at 215 AM CDT Sat Aug 20 2022

Today: A closed off upper low moving across the area today,
coupled with daytime heating, will lead to a redevelopment of
scattered storms by early this afternoon, especially in the
counties along/east of the Mississippi River. Modest deep layer
shear (30 kts) and MLCAPE of 500 - 1500 J/kg could result in a few
stronger storms producing gusty winds, hail, and localized flash
flooding. Rainfall amounts will vary widely across the area with
under a tenth on the low end to 1"+ for locations that receive a
few rounds of storms (favored along/east of the MS River). It
will be fairly humid today with dewpoints in the 60s and air temps
in the 70s.

Tonight: A few isolated showers are possible as the
stacked surface to upper low slowly slide southeastward through
the region. Forecast lows are in the upper 50s to low 60s.

.LONG TERM...(Sunday through Friday)
Issued at 215 AM CDT Sat Aug 20 2022

Sunday: The upper low will pull away and continue to fill as it
heads into the Lower Great Lakes region. Therefore we can expect
isolated showers rotating in from the north on the backside of
this system with low areal coverage. It will be a nice end to the
weekend with decreasing clouds and highs near 80 F.

Next Week: High pressure is forecast to set up over the area,
leading to another stretch of dry weather and seasonable highs in
the low to mid 80s. The next chance for showers and storms will
hold off until Thursday/Friday. At this point, widespread heavy
rain is not anticipated.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 631 AM CDT Sat Aug 20 2022

Scattered showers and possibly a few rumbles of thunder will be
common this morning as cigs drop to MVFR and even IFR at times.
Thunderstorms, some strong, will be favored this afternoon,
especially at KDBQ/KMLI, with activity pushing east by this
evening.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...Uttech
AVIATION...RP Kinney
Hazardous weather outlook, Aug 20, 10:48 AM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1148 AM CDT Sat Aug 20 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211700-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1148 AM CDT Sat Aug 20 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A strong upper low will track into the area with scattered
thunderstorms this afternoon into this evening, mainly between
noon and 7 pm. There is a slight risk for severe thunderstorms
especially in portions of extreme eastern Iowa, and northwest and
western Illinois.

The primary risks are large hail, damaging winds, and flash
flooding. There is also the potential for a few tornadoes.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon into early this
evening.

Haase

In the hours before

Special weather statement, Aug 20, 5:17 AM CST, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
617 AM CDT Sat Aug 20 2022

ILZ016-201200-
Henry IL-
617 AM CDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of eastern Rock Island,
northern Henry and northwestern Bureau Counties through 700 AM CDT...

At 617 AM CDT, Doppler radar was tracking a strong thunderstorm near
Geneseo, or 10 miles southeast of East Moline, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects.

This strong thunderstorm will be near...
  Geneseo around 625 AM CDT.

Other locations in the path of this storm include Atkinson, Annawan
and Hooppole.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 6 and 35.
 Interstate 74 in Illinois between mile markers 12 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4133 9033 4148 9038 4151 9036 4151 9031
      4152 9031 4152 9025 4154 9022 4158 8998
      4158 8986 4137 8986
TIME...MOT...LOC 1117Z 254DEG 25KT 4145 9024

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RP Kinney
Local storm report, Aug 20, 7:52 AM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
852 AM CDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     HEAVY RAIN       5 NW INDUSTRY           40.37N 90.67W
08/20/2022  M1.20 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            OVERNIGHT RAINFALL.

&&

TJG
Local storm report, Aug 20, 7:59 AM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
859 AM CDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     2 NNE STONE CITY        42.14N 91.33W
08/19/2022                   JONES              IA   TRAINED SPOTTER

            TIME ESTIMATED BY RADAR. REPORT ON SOCIAL
            MEDIA OF TREES DOWN AND LARGE TREE BRANCHES
            BROKEN.

&&

TJG
Special weather statement, Aug 20, 9:03 AM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1003 AM CDT Sat Aug 20 2022

IAZ040-051-052-063-064-201800-
Buchanan-Benton-Linn-Iowa-Johnson-
Including the cities of Independence, Vinton, Cedar Rapids,
Marengo, and Iowa City
1003 AM CDT Sat Aug 20 2022

...CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF FUNNEL
CLOUDS...

Current atmospheric conditions support the development of funnel
clouds. Usually, these funnel clouds can form from showers and
weak thunderstorms. These funnels are normally brief, drop only a
few hundred feet from the cloud base, and rarely become a tornado
or cause damage. However, if one is spotted, please immediately
report it to the National Weather Service.

PS
Special weather statement, Aug 20, 10:46 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1146 AM CDT Sat Aug 20 2022

IAZ053-201715-
Jones IA-
1146 AM CDT Sat Aug 20 2022

...A thunderstorm capable of producing funnel clouds will impact
portions of northeastern Jones County through 1215 PM CDT...

At 1144 AM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing funnel clouds over Langworthy, or near Anamosa,
moving northeast at 5 mph.

HAZARD...Funnel clouds and winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

This strong thunderstorm will be near...
  Langworthy around 1155 AM CDT.

Other locations in the path of this storm include Monticello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. If a funnel
cloud is spotted nearing the ground, seek shelter and report to the
National Weather Service.

&&

LAT...LON 4218 9096 4209 9119 4213 9126 4229 9118
TIME...MOT...LOC 1644Z 213DEG 6KT 4215 9119

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Speck
Special weather statement, Aug 20, 11:01 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1201 PM CDT Sat Aug 20 2022

IAZ040-041-051>053-063>065-067-076>078-087-088-201915-
Buchanan-Delaware-Benton-Linn-Jones-Iowa-Johnson-Cedar-Muscatine-
Keokuk-Washington-Louisa-Jefferson-Henry IA-
Including the cities of Independence, Manchester, Vinton,
Cedar Rapids, Anamosa, Marengo, Iowa City, Tipton, Muscatine,
Sigourney, Washington, Wapello, Fairfield, and Mount Pleasant
1201 PM CDT Sat Aug 20 2022

...CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF FUNNEL
CLOUDS...

Current atmospheric conditions support the development of funnel
clouds. Usually, these funnel clouds can form from showers and
weak thunderstorms. These funnels are normally brief, drop only a
few hundred feet from the cloud base, and rarely become a tornado
or cause damage. However, if one is spotted, please immediately
report it to the National Weather Service.

PS

The radar

The Quad Cities radar (KDVN), 71 km away, was scanning. The volume nearest the first event began at 17:04 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Jones

When
August 20, 11:05 AM CST
Where
Jones County, 2.47 mi NE of Center Jct
Reported by
Emergency Manager
Coordinates
42.140, -91.060

The Emergency Manager relayed a report of a funnel cloud that was very close to the ground.

Tornado, Jones

When
August 20, 11:20 AM CST to 11:21 AM CST
Where
Jones County, 0.52 mi ESE of Scotch Grove to 0.64 mi E of Scotch Grove
Rating
EFU
Path length
0.15 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
42.178, -91.110

The Jones County Emergency Manager reported that sheriff's deputies followed a mini supercell that had produced funnel clouds. A funnel cloud eventually touched down and the officers reported some damage to crops at this location. The tornado is rated as an EF-U.

Funnel Cloud, Cedar

When
August 20, 1:50 PM CST
Where
Cedar County, 2.17 mi WSW of Stanwood
Reported by
Law Enforcement
Coordinates
41.890, -91.190

Law Enforcement reported that a funnel cloud lowered a third of the way down to the ground then retreated.

Funnel Cloud, Linn

When
August 20, 3:25 PM CST
Where
Linn County, 0.51 mi W of Lisbon
Reported by
Fire Department/Rescue
Coordinates
41.920, -91.390

Fire Department reported that a funnel cloud was sighted near Lisbon.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyThe tornado archive for Iowa, 2022Warnings in Iowa, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052910, 1052915, 1052911, 1052913.